Kansas, 2004

Hail and Damaging Wind in Kansas, August 10, 2004

August 10, 2004 · NWS GLD · 11 events in 6 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 1:40 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 1:40 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 10 2004

.DISCUSSION...ACTIVE NORTHWEST FLOW CONTINUES. FOR TONIGHT ANOTHER
SHORTWAVE CURRENTLY MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS PER
WATER VAPOR IMAGERY WILL PROVIDE FORCING FOR ANOTHER ROUND OF SEVERE
STORMS ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE/UPPER
DIVERGENCE COUPLET WILL PRODUCE A GOOD BULLSEYE OF OMEGA MOVES FROM
EASTERN COLORADO ACROSS THE REST OF THE FORECAST AREA DURING THE
EVENING. STORMS WILL FORM ALONG A STALLED FRONT/THETA E RIDGE IN
EASTERN COLORADO. CURRENT CAPE VALUES NEAR THESE BOUNDARIES ARE
AROUND 2400 J/KG. CAPE VALUES IN THE NORTHEAST FORECAST AREA ARE
MEAGER.  AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA WITH A
FRONT STALLED OUT IN A NORTHWEST TO SOUTHEAST ORIENTATION FROM
EASTERN COLORADO INTO WESTERN KANSAS. THIS WILL EFFECTIVELY SERVE AS
THE DIVIDING LINE FOR HIGHER POPS SOUTH OF THE FRONT AND LOWER
NORTH. PLAN TO GO LIKELY IN THE SOUTHWEST TONIGHT TAPERING TO LOW
SCATTERED POPS IN THE NORTHEAST. THIS PATTERN CONTINUES THROUGH
FRIDAY BUT LITTLE OR NO FORCING OR SHORTWAVES INDICATED BY ETA FOR
WEDNESDAY/THURSDAY. HOWEVER THE ETA IS HINTING AT THE IDEA OF STORMS
DEVELOPING ON MOUNTAINS AND MOVING SOUTHEAST JUST BRUSHING WESTERN
CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS. THIS SEEMS
REASONABLE SO WILL KEEP CURRENT SLIGHT CHANCE THERE WEDNESDAY
AFTERNOON/EVENING. HOWEVER DO NOT SEE ANY FORCING FOR OVERNIGHT
ACTIVITY OVER THE REST OF THE FORECAST AREA SO WILL REMOVE
POPS/WEATHER FOR 06Z-12Z. A REPEAT OF THIS COULD HAPPEN AGAIN
THURSDAY AFTERNOON BUT DYNAMICS APPEAR TO BE FURTHER SOUTH SO WILL
LEAVE OUT POPS FOR NOW. ON FRIDAY BOTH THE GFS/ETA INDICATE ANOTHER
WAVE MOVING THROUGH BUT IT APPEARS TO AFFECT THE NORTHEAST FORECAST
AREA WHERE COOLER MORE STABLE AIR IS BEHIND THE FRONT SO WILL
DISCOUNT ANY WEAK FORCING IT PROVIDES. 850MB TEMPERATURES INDICATE A
SLIGHT WARMING TREND OF A FEW DEGREES OVER THE NEXT COUPLE OF DAYS.

DAYS 4-7...NORTHWEST FLOW CONTINUES THROUGH SUNDAY. TIMING OF WEAK
WAVES IN THE FLOW DIFFICULT THIS FAR OUT SO WILL LEAVE FORECAST DRY
UNTIL MONDAY. MONDAY/TUESDAY A 700MB TROUGH IS ADVERTISED TO MOVE
INTO THE ROCKIES AND PLAINS. FOR NOW WILL PLAY CONSERVATIVE SLIGHT
CHANCE POPS. MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS NEAR
NORMAL AROUND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 10, 9:52 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT TUE AUG 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1052 AM MDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TODAY...

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL
SPRINGS IN KANSAS. SURROUNDING THE MODERATE RISK AREA...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER FROM BENKELMAN NEBRASKA TO GOVE
KANSAS. UPSLOPE FLOW WILL CONTINUE TO PUSH MOIST AIR...WITH
DEWPOINTS NEAR 60 DEGREES...INTO EASTERN COLORADO AND WESTERN
KANSAS. FULL SUNSHINE THIS AFTERNOON WILL CREATE A VERY UNSTABLE
AIRMASS OVER THE MODERATE RISK AREA. WIND SHEAR WILL EQUAL OR EXCEED
THAT OF YESTERDAY EVENING...AGAIN LEADING TO THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS. VERY LARGE HAIL...DAMAGING WINDS UP TO 80
MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE.

THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 4 PM MDT ALONG THE PALMER
DIVIDE FROM JUST EAST OF DENVER TO NEAR FLAGLER COLORADO. OTHER
THUNDERSTORMS WILL DEVELOP NORTHWARD INTO THE NEBRASKA
PANHANDLE...AND THEN MOVE SOUTHEAST. THERE IS A SLIGHT CHANCE THAT
THUNDERSTORMS MAY DEVELOP IN NORTHWEST KANSAS...BUT THE MORE LIKELY
SCENARIO IS FOR SEVERE STORMS IN COLORADO TO MOVE INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. ALL THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL 2 INCHES OR GREATER IN
DIAMETER...ESPECIALLY IN THE MODERATE RISK AREA. THE HIGHEST THREAT
FOR TORNADOES WILL BE OVER EASTERN COLORADO DURING THE FIRST FEW
HOURS OF THE EVENT...WHEN STORMS ARE MORE ISOLATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AS COOLER AND
DRIER AIR WILL MOVE INTO THE REGION DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM MDT..ESPECIALLY SOUTH
OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN
KANSAS.

BURKE

In the hours before

Special weather statement, Aug 10, 4:01 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT TUE AUG 10 2004

KSZ041-042-110500-
GREELEY-WICHITA-
501 PM MDT (601 PM CDT) TUE AUG 10 2004

...SEVERE THUNDERSTORM WATCH #732 IS IN EFFECT FOR PORTIONS OF
NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#732 FOR PORTIONS OF NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT
CDT).

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH:

GREELEY AND WICHITA

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC
Local storm report, Aug 10, 4:27 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             11 S ARAPAHOE           38.69N 102.17W
08/10/2004  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Aug 10, 4:47 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             13 S ARAPAHOE           38.66N 102.17W
08/10/2004  2.00 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON
Local storm report, Aug 10, 6:43 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             15 SW SEIBERT           39.14N 103.07W
08/10/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JOHNSON
Local storm report, Aug 10, 6:51 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
08/10/2004  0.75 INCH        CHEYENNE           CO   CO-OP OBSERVER

&&

JOHNSON

The radar

The Goodland radar (KGLD), 27 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
August 10, 7:36 PM MST
Where
Thomas County, Brewster
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -101.383

Hail, Sherman

When
August 10, 7:51 PM MST
Where
Sherman County, 4 mi W of Goodland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.783

Hail, Sherman

When
August 10, 7:55 PM MST
Where
Sherman County, 2 mi S of Goodland
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.317, -101.717

Hail, Sherman

When
August 10, 7:55 PM MST
Where
Sherman County, 2 mi S of Goodland
Measured
2 in hail
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -101.717

Large hail and gusty winds caused an estimated $200,000 in damage to vehicles in an RV park south of Goodland. Several windows and mirrors were broken. Most roof vents, many air conditioner shrouds and refrigerator vents and some plumbing vents were destroyed. Hail penetrated vents and screens and came into some of the campers. Some awnings were shredded and one tent reportedly had holes punched through the roof.

Hail, Sherman

When
August 10, 7:58 PM MST
Where
Sherman County, 3 mi W of Goodland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.767

Hail, Sherman

When
August 10, 8:22 PM MST
Where
Sherman County, 11 mi SE of Edson
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
39.217, -101.400

Hail, Logan

When
August 10, 8:41 PM MST
Where
Logan County, Oakley
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -100.850

Hail, Gove

When
August 10, 9:02 PM MST
Where
Gove County, 3 mi W of Grinnell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -100.683

Thunderstorm Wind, Gove

When
August 10, 9:02 PM MST
Where
Gove County, 3 mi W of Grinnell
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -100.683

Hail, Sheridan

When
August 10, 9:10 PM MST
Where
Sheridan County, 9 mi SE of Tasco
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -100.183

Some vehicles damaged by hail.

Hail, Graham

When
August 10, 9:30 PM MST
Where
Graham County, St Peter
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -100.083

Ground white with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419225, 5419226, 5419227, 5419228, 5419229, 5419230, 5419231, 5419232, 5419233, 5419234, 5419235.